Tumor Flare in Prostate Cancer

Author: OncoLink Team
Last Reviewed:

What is it?

Luteinizing hormone-releasing hormone (LHRH) analogs are one type of hormone therapy for prostate cancer. When starting LHRH therapy, there may be a temporary increase in testosterone levels before the testosterone level decreases. This temporary increase may cause a temporary increase in symptoms from the cancer or potentially cause additional symptoms. This temporary increase is called "tumor flare".

How is it managed? 

A second type of hormonal therapy called "anti-androgens" can be taken to minimize the tumor flare as patients begin hormone therapy. Tumor flare is a temporary condition that will resolve as the testosterone level decreases.

When should I contact my care team?

If you begin experiencing new side effects, have an increase in the severity of side effects or new pain after starting hormone therapy, notify your care provider. 

References

American Cancer Society. Hormone Therapy for Prostate Cancer. 2019. Found at: https://www.cancer.org/cancer/prostate-cancer/treating/hormone-therapy.html

National Cancer Institute. Hormone Therapy for Prostate Cancer Fact Sheet. 2019. Found at: https://www.cancer.gov/types/prostate/prostate-hormone-therapy-fact-sheet

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 

Blogs

September 3, 2020

Summer Sun Safety Tips

by OncoLink Team


July 29, 2020

Workout Wednesday – Back Stretches Part 2

by Karen Arnold-Korzeniowski, BSN, RN


Feedback?

Thank you for your feedback!